Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 98, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 5, 1997, 3:17 PM CST for Butler County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 1997, 3:17 PM CST (21:17 UTC)
- Expired
- Apr 5, 1997, 4:15 PM CST
- In force
- 58 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Butler County, AL
The radar
The Ft Rucker radar (KEOX), 120 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 1:00 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 052115 RRA SVRMOB ALC013-052215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 317 PM CST SAT APR 5 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...BUTLER COUNTY AT 314 PM...NWS DOPPLER WEATHER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS MOVING INTO NORTHWEST BUTLER COUNTY ALABAMA. THE STORMS WERE MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:16 PM CST, 1 minute earlier.
Area forecast discussion, Apr 5, 3:16 PM CST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 315 PM CST SAT APR 5 1997 WX KEEPING OFFICE IN THE BUSY MODE WITH WARNINGS SO WILL TRY TO BE BRIEF. TSTM LINE AND SHWR ACTIVITY WILL WEAKEN WITH TIME AS IT ADVANCES DEEPER INTO SE STATES WHERE RDGG REMAINS PERSISTENT. AS A RESULT OF THIS RDGG TO THE E AND PERSISTENT UPR SWRLY FLOW TO THE W...SFC FRONT ALG COAST SHUD STALL AND WEAKEN ACRS FL PENINSULA AS ANOTHER FRONT APPROACHES FM NW TOWARD COAST. UPPER NEG TILT THERMAL TROF AND JET STREAM ENERGY...ROTATES NE THIS PD INTO UPR MIDWEST INTRODUCING DRIER AND MORE STABLE AIR ALOFT LATER ON SUN. SVR THREAT WL THUS BE ON THE DECLINE. THIS CAN BE SEEN BY LATEST WATER VAPOR IMAGERY UPSTREAM AND MODELS LOOK TO VERIFY THIS SCENARIO. LOWER LEVEL MOISTURE AND PRECIP CHC'S WILL TEND TO HANG AROUND A BIT LONGER WITH SFC TROF IN VCNTY ALONG COAST THRU PART OF DAY SUN. MARINE WINDS AND SEAS WILL BEGIN TO RELAX SOMEWHAT AFTER PASSAGE OF STORMS. AN INCREASE IN WINDS FROM 15 TO 25 KNOTS AND SEAS 5 TO 7 FEET IS EXPECTED AGAIN ON SUNDAY AHEAD OF THE NEW FRONTAL BOUNDARY TO AFFECT AREA. MOB 64/78/55/74 3300 PNS 67/78/58/75 4400 DTS 65/76/60/75 4400 EVR 61/78/54/73 4400 10
In the hours before
Special weather statement, Apr 5, 11:00 AM CST, 4 hours 17 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST SAT APR 5 1997 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN GULF STATES... A PRE-FRONTAL SQUALL LINE OVER SOUTH MISSISSIPPI WILL CONTINUE TO SPREAD TO THE EAST THROUGH SOUTHEAST MISSISSIPPI...MOVING INTO SOUTHWEST ALABAMA AND NORTHWEST FLORIDA DURING THE AFTERNOON EXTENDING INTO THE EVENING. A VIGOROUS STORM SYSTEM OVER THE NATIONS MID SECTION IS PULLING A WARM...MOIST...TROPICAL...UNSTABLE AIRMASS NORTHWARD ACROSS THE REGION. THIS SYSTEM...IN COMBINATION WITH A PERSISTENT RIDGE OF HIGH PRESSURE ACROSS THE EASTERN STATES...IS PROVIDING FOR BLUSTERY WINDS FROM THE GROUND EXTENDING TO 7000 FEET HIGH IN THE ATMOSPHERE. MORNING UPPER AIR SOUNDINGS AND WIND PROFILE DATA OFF THE WSR-88D INDICATE FAVORABLE WIND DIRECTION CHANGE WITH HEIGHT AND ADEQUATE ENERGY FOR DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS DURING THE DAY. WITH BETTER INSTABILITY DURING THE AFTERNOON HOURS...STORMS THAT MOVE THROUGH THE REGION COULD BE SEVERE WITH THE POSSIBILITY OF DAMAGING STRAIGHT LINE WINDS...TORNADOES AND HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN GULF STATES IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. BY EVENING...BETTER DYNAMICS FOR SEVERE STORMS WILL SHIFT FURTHER NORTH AND EAST...OUT OF THE AREA SO A DECREASE IN THE SEVERE THREAT WILL BE EXPECTED THEN...ALTHOUGH STORMINESS MAY LINGER WELL INTO THE EVENING. ACTIVATION OF SEVERE STORM SPOTTER NETWORKS AND EMERGENCY MANAGEMENT PERSONNEL IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WILL BE REQUIRED THROUGH THE AFTERNOON AND POSSIBLY FOR NORTHWEST FLORIDA BY MID AFTERNOON.
Special weather statement, Apr 5, 11:04 AM CST, 4 hours 13 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 1100 AM CST SAT APR 5 1997 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN GULF STATES... A PRE-FRONTAL SQUALL LINE OVER SOUTH MISSISSIPPI WILL CONTINUE TO SPREAD TO THE EAST THROUGH SOUTHEAST MISSISSIPPI...MOVING INTO SOUTHWEST ALABAMA AND NORTHWEST FLORIDA DURING THE AFTERNOON EXTENDING INTO THE EVENING. A VIGOROUS STORM SYSTEM OVER THE NATIONS MID SECTION IS PULLING A WARM...MOIST...TROPICAL...UNSTABLE AIRMASS NORTHWARD ACROSS THE REGION. THIS SYSTEM...IN COMBINATION WITH A PERSISTENT RIDGE OF HIGH PRESSURE ACROSS THE EASTERN STATES...IS PROVIDING FOR BLUSTERY WINDS FROM THE GROUND EXTENDING TO 7000 FEET HIGH IN THE ATMOSPHERE. MORNING UPPER AIR SOUNDINGS AND WIND PROFILE DATA OFF THE WSR-88D INDICATE FAVORABLE WIND DIRECTION CHANGE WITH HEIGHT AND ADEQUATE ENERGY FOR DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS DURING THE DAY. WITH BETTER INSTABILITY DURING THE AFTERNOON HOURS...STORMS THAT MOVE THROUGH THE REGION COULD BE SEVERE WITH THE POSSIBILITY OF DAMAGING STRAIGHT LINE WINDS...TORNADOES AND HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED THE NORTHERN GULF STATES IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. BY EVENING...BETTER DYNAMICS FOR SEVERE STORMS WILL SHIFT FURTHER NORTH AND EAST...OUT OF THE AREA SO A DECREASE IN THE SEVERE THREAT WILL BE EXPECTED THEN...ALTHOUGH STORMINESS MAY LINGER WELL INTO THE EVENING. ACTIVATION OF SEVERE STORM SPOTTER NETWORKS AND EMERGENCY MANAGEMENT PERSONNEL IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA WILL BE REQUIRED THROUGH THE AFTERNOON AND POSSIBLY FOR NORTHWEST FLORIDA BY MID AFTERNOON.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:49 PM CST | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 71 min |
| Apr 5, 12:54 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 66 min |
| Apr 5, 1:08 PM CST | Severe Thunderstorm Warning | MOB | Clarke | 67 min |
| Apr 5, 2:01 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 59 min |
| Apr 5, 2:14 PM CST | Severe Thunderstorm Warning | MOB | Wilcox | 46 min |
| Apr 5, 2:26 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 64 min |
| Apr 5, 2:56 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 64 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.